Kansas, 2017

Lightning Strike in Kansas, October 9, 2017

October 9, 2017 · NWS ICT · 1 event in 1 county or zone

A broken line of thunderstorms developed just to the northwest of a low pressure area that moved along the Kansas Oklahoma border. The line of thunderstorms moved along the Kansas Turnpike, and produced a lightning strike that injured 3 state transportation workers in a vehicle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A broken line of thunderstorms developed just to the northwest of a low pressure area that moved along the Kansas Oklahoma border. The line of thunderstorms moved along the Kansas Turnpike, and produced a lightning strike that injured 3 state transportation workers in a vehicle. Two the injuries were no serious, but one of the injuries was serious enough for hospitalization.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Oct 9, 2:23 PM CST, 42 minutes earlier.

Area forecast discussion, Oct 9, 2:23 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
323 PM CDT Mon Oct 9 2017

.SHORT TERM...(This evening through Wednesday night)
Issued at 316 PM CDT Mon Oct 9 2017

Interesting late afternoon and early evening severe setup, as
surface low over central OK makes slow progress straight east across
nrn OK for the afternoon hours. The main surface synoptic cold front
attached to the low, currently over the eastern half of the Wichita
Metro area, basically along the KS Turnpike. Low level moisture
continues to increase just ahead and to the northeast of the low for
areas east of the KS turnpike and south of Highway 54. MLCAPE values
along the KS/OK border have climbed into the 1000-1500 J/KG range,
with surface dewpoints climbing into the mid 60s. Highest
instability is along the KS/OK border.  As the late afternoon
continues the vigorous shortwave currently over Central Co will move
out into the high plains, with bulk shear increasing across the
plains to 60-65 kts across most of south central KS and southeast
KS. Placement of the warm front and northward progression of the low
level moisture will be critical to placement of severe potential for
the late afternoon and early evening hours.  The combination of the
instability and shear suggests severe producing supercells are
possible for areas east of the KS turnpike into the evening hours.
The main concern will mainly be very large hail and damaging winds,
as 0-1km CAPE in only around 200 j/kg.  But directional shear and
curving hodographs suggests that a tornado or two cannot be ruled
out at least through sunset, primarily along the KS/OK border.

Could also see a few elevated severe storms to the north of
the cold front across portions of central KS given the increasing
steep lapse rates and bulk shear into the evening hours.

Gusty post frontal winds will also increase across much of south
central KS for the evening hours, with some gusts to 45 mph
possible, so will go with a wind advisory this evening for much
central and south central KS as the front pushes SE.

The strong cold front will make its way across most of the
forecast area overnight, with lingering showers expected across
most of central KS into Tue morning as the main cold core
shortwave pushes across central KS by Tue morning. As the front
pushes south, expect to see well below normal temperatures
(ie...chilly temps) push south across the region with high temps
on Tue only in the low 50s.

Cooler than normal temps will be the main story for Tue-Wed as the
cool Canadian surface ridge of high pressure makes its way across
the area.  As the ridge moves over. expect ideal radiational cooling
conditions with light winds and clear skies possibly leading to
areas of frost over portions of central KS by Wed morning as low
temps fall into the middle 30s.

Ketcham

.LONG TERM...(Thursday through Monday)
Issued at 316 PM CDT Mon Oct 9 2017

The chilly temps will be short lived, as warmer temperatures will
quickly return to the region for Thursday-Saturday as southerly
winds push warmer air northward across the central plains.  Medium
range models suggest another shortwave will move across the northern
plains late Fri or Sat with chances of shower and storm chances
returning to the region.  Still some timing differences on when the
shortwave will move across, but both the GFS and ECMWF show another
strong front pushing southeast across the area for late Fri night or
early Sat.

Ketcham

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1241 PM CDT Mon Oct 9 2017

A strong cold front will continue to slice southeast across the
region this afternoon and tonight. Behind the front, strong north
winds and MVFR ceiling are expected. Ahead of the front, scattered
thunderstorms will prevail over southeast Kansas after 3 pm, some
of which may be severe. Scattered to numerous showers and
thunderstorms will expand across much of the area this evening and
overnight, as a strong upper disturbance approaches from the west.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    43  53  38  67 /  70  40   0   0
Hutchinson      41  52  36  67 /  70  40   0   0
Newton          41  50  36  65 /  80  50   0   0
ElDorado        43  51  37  66 /  80  50   0   0
Winfield-KWLD   45  54  38  66 /  60  40   0   0
Russell         38  53  36  67 /  70  30   0   0
Great Bend      38  54  36  67 /  70  30   0   0
Salina          41  51  36  66 /  80  50   0   0
McPherson       40  51  35  66 /  80  50   0   0
Coffeyville     51  54  40  66 /  80  40   0   0
Chanute         49  52  40  65 /  90  50   0   0
Iola            49  52  40  65 /  80  50   0   0
Parsons-KPPF    51  53  40  66 /  80  40   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM CDT Tuesday for KSZ049-051-052-067-068-
082-083-091-092.

Wind Advisory until 7 PM CDT this evening for KSZ032-033-047-048.

Wind Advisory until 1 AM CDT Tuesday for KSZ050.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...ADK
Hazardous weather outlook, Oct 9, 4:21 AM CST, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
521 AM CDT Mon Oct 9 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-101030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
521 AM CDT Mon Oct 9 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Severe storms will be possible for this afternoon and evening,
mainly for locations along and east of the Kansas turnpike. Storms
are expected to develop after 2 pm near I-35 and will move northeast
across southeast Kansas. Golf ball or larger size hail, damaging
winds up to 65 mph, and a few tornadoes are possible.

The Cow Creek, near and north of Hutchinson, will remain just below
flood stage for today and tonight.

Strong northerly winds of 25 to 35 mph with higher gusts will
affect portions of central Kansas this afternoon, see latest wind
advisory for more details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The Cow Creek, near and north of Hutchinson, is expected to
experience minor flooding Tuesday into Wednesday. Please check the
latest flood statement for details.

Patchy frost is possible in north-central Kansas early Wednesday
morning.

Chances for thunderstorms will exist from Friday night through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Jakub

In the hours before

Special weather statement, Oct 9, 1:08 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Wichita KS
208 PM CDT MON OCT 9 2017

KSZ095-099-091945-
Montgomery KS-Wilson KS-
208 PM CDT MON OCT 9 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  North central Montgomery County in southeastern Kansas...
  Southeastern Wilson County in southeastern Kansas...

* Until 245 PM CDT

* At 205 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Neodesha...moving north at 25
  mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Neodesha, Altoona and Sycamore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3730 9562 3732 9578 3758 9577 3756 9553
TIME...MOT...LOC 1907Z 191DEG 23KT 3737 9570

KLEINSASSER
Special weather statement, Oct 9, 1:39 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
239 PM CDT MON OCT 9 2017

KSZ095-096-092000-
Wilson KS-Neosho KS-
239 PM CDT MON OCT 9 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Wilson County in southeastern Kansas...
  Southwestern Neosho County in southeastern Kansas...

* Until 300 PM CDT

* At 237 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Thayer, or 7 miles east of
  Neodesha...moving northeast at 20 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Thayer, Altoona, Galesburg, Earlton and Lake Parsons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3739 9563 3754 9568 3765 9530 3740 9530
TIME...MOT...LOC 1938Z 228DEG 19KT 3746 9555

DARMOFAL
Special weather statement, Oct 9, 2:20 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Wichita KS
320 PM CDT MON OCT 9 2017

KSZ053-092045-
Chase KS-
320 PM CDT MON OCT 9 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Chase County in east central Kansas...

* Until 345 PM CDT

* At 317 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 10 miles northeast of Burns, or 14
  miles southeast of Florence...moving northeast at 20 mph. Another
  strong storm was located 7 miles south of Elmdale.

wind gusts up to 50 mph will be possible with this storm and pea
size hail.

* Locations impacted include...
  Cottonwood Falls, Strong City, Bazaar, Matfield Green, Wonsevu,
  Tallgrass Prairie and Tallgrass Prairie Preserve.

LAT...LON 3828 9635 3823 9636 3808 9657 3809 9684
      3846 9658
TIME...MOT...LOC 2019Z 224DEG 16KT 3813 9670

DARMOFAL
Special weather statement, Oct 9, 2:32 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
332 PM CDT MON OCT 9 2017

KSZ096-092100-
Neosho KS-
332 PM CDT MON OCT 9 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Neosho County in southeastern Kansas...

* Until 400 PM CDT

* At 329 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 5 miles northwest of Erie...moving
  northeast at 20 mph.

wind gusts up to 50 mph will be possible with this storm along with
pea size hail.

* Locations impacted include...
  Stark and areas between Erie and Stark.

LAT...LON 3751 9536 3773 9542 3773 9509 3755 9509
TIME...MOT...LOC 2031Z 240DEG 19KT 3760 9532

DARMOFAL
Special weather statement, Oct 9, 2:40 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
340 PM CDT MON OCT 9 2017

KSZ070-071-092115-
Greenwood KS-Woodson KS-
340 PM CDT MON OCT 9 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  East central Greenwood County in southeastern Kansas...
  Northwestern Woodson County in southeastern Kansas...

* Until 415 PM CDT

* At 338 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles north of Toronto, or 12
  miles west of Yates Center...moving northeast at 25 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Yates Center and Virgil.

LAT...LON 3788 9567 3783 9603 3803 9607 3804 9586
      3804 9570
TIME...MOT...LOC 2040Z 232DEG 22KT 3794 9595

DARMOFAL

The radar

The Topeka radar (KTWX), 94 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Chase

When
October 9, 3:05 PM CST
Where
Chase County, 5.54 mi E of Matfield Green
Injuries
3 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
38.176, -96.468

Three state transportation workers were injured, while working along the Kansas Turnpike, when their vehicle was struck by lightning. One worker was inside the vehicle, while two others were nearby. All three of the employees were taken to the hospital, two were treated and released, while the other was hospitalized in fair condition.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722506.